Arizona, 2013Flash Flood and Damaging Winds in Arizona, July 20, 2013
July 20, 2013 · NWS TWC · 3 events in 1 county or zone
Westward moving low pressure centered over Baja California helped to fuel storms over Southern Arizona. Severe thunderstorms impacted southern sections of the Tucson metro area causing thunderstorm wind damage and widespread flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $22,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Westward moving low pressure centered over Baja California helped to fuel storms over Southern Arizona. Severe thunderstorms impacted southern sections of the Tucson metro area causing thunderstorm wind damage and widespread flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 20, 2:29 PM MST, 11 minutes earlier.
Area forecast discussion, Jul 20, 2:29 PM MST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
229 PM MST SAT JUL 20 2013
.SYNOPSIS...LOW PRESSURE OVER THE GULF OF CALIFORNIA WILL PROVIDE A
MOIST EAST TO SOUTHEAST FLOW THIS WEEKEND. THIS FLOW WILL INCREASE
CHANCES FOR SHOWERS AND THUNDERSTORMS WITH POTENTIALLY HEAVY
RAINFALL. THEREAFTER...A MORE NORMAL CYCLE OF SCATTERED AFTERNOON
AND EVENING THUNDERSTORMS WILL RETURN FOR MUCH OF NEXT WEEK.
&&
.DISCUSSION...THE UPPER LOW SPINNING OVER THE GULF OF CALIFORNIA WAS
HELPING TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS EARLY THIS
AFTERNOON. THE STEERING FLOW WAS TRACKING THIS ACTIVITY WESTWARD AT
15 MPH...WITH A FEW OF THE STRONGER THUNDERSTORMS PRODUCING RAINFALL
AMOUNTS OF ONE-HALF OF INCH IN 15 TO 30 MINUTES. THAT SAID...THESE
RAINFALL RATES CAN CAUSE MINOR FLOODING IN POOR DRAINAGE AREAS AND
RAPID RUNOFF INTO NORMALLY DRY WASHES. THE STRONGEST STORMS COULD
PRODUCE HIGH WINDS...BUT FLASH FLOODING WILL BE THE PRIMARY THREAT
FROM THESE STORMS TODAY.
THE UPPER LOW OVER THE GULF OF CALIFORNIA TODAY WILL TRACK THROUGH
SOUTHERN CALIFORNIA AND WEAKEN SUNDAY INTO MONDAY. WILL SEE ANOTHER
ACTIVE THUNDERSTORM DAY TOMORROW BEFORE DRIER AIR SPREADS IN BEHIND
THE UPPER LOW ON MONDAY. THEREAFTER...HIGH PRESSURE ALOFT BECOMES
CENTERED NEAR THE FOUR CORNERS REGION AROUND TUESDAY AND WEDNESDAY.
OVERALL...THE PATTERN APPEARED FAVORABLE FOR DAILY THUNDERSTORM
ACTIVITY THROUGH AT LEAST FRIDAY.
&&
.AVIATION...SCATTERED TO NUMEROUS SHRA/TSRA WILL CONTINUE INTO THE
EVENING...BECOMING MORE ISOLATED AFT 21/03Z. EXPECT MVFR CIGS AND
VSBYS WITH BRIEF WIND GUSTS UP TO 40 KTS WITH THE STRONGER TSRA.
CONDITIONS SCT-BKN060 SCT-BKN100 BKN250 THEN AFT 21/08Z SCT060
SCT-BKN100. SURFACE WIND DIURNAL IN DIRECTION AND GENERALLY LESS
THAN 10 KTS THRU SUNDAY. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS. CERNIGLIA
&&
.FIRE WEATHER...AN UPPER LOW OVER THE NORTHERN GULF OF CALIFORNIA
WILL CONTINUE TO PUMP MOISTURE OVER SOUTHERN ARIZONA THROUGH SUNDAY
AS IT SLOWLY MOVES WEST. THIS MOISTURE AND THE RESULTANT
INSTABILITY WILL BRING ABOUT PLENTY OF CONVECTION THROUGH SUNDAY
EVENING. THE STRONGER THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
HEAVY DOWNPOURS DUE TO THE ABUNDANT MOISTURE AS WELL AS GUSTY AND
ERRATIC WINDS. NORMAL DIURNAL WIND PATTERNS ARE EXPECTED OVER THE
NEXT SEVERAL DAYS...HOWEVER THEY WILL BE DISRUPTED AT TIMES DUE TO
STORM OUTFLOWS. THE SHOWERS AND THUNDERSTORMS WILL BECOME LESS
NUMEROUS AND MORE LIMITED TO THE AFTERNOON AND EVENING HOURS MONDAY
AND TUESDAY AS THE LOW MOVES FURTHER WEST AND THE AIR MASS BECOMES A
BIT DRIER OVER THE REGION. ANOTHER EASTERLY WAVE WILL ENHANCE THE
CONVECTION ACROSS SOUTHERN ARIZONA WEDNESDAY AND THURSDAY AS IT
PASSES BY TO THE SOUTH. CERNIGLIA
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
&&
VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Jul 20, 2:08 PM MST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
208 PM MST SAT JUL 20 2013
AZZ503-504-507-513-514-202200-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-SANTA CATALINA AND RINCON
MOUNTAINS INCLUDING MOUNT LEMMON/SUMMERHAVEN AZ-TUCSON METRO AREA
INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-UPPER SAN PEDRO RIVER
VALLEY INCLUDING SIERRA VISTA/BENSON AZ-UPPER SANTA CRUZ RIVER AND
ALTAR VALLEYS INCLUDING NOGALES AZ-
208 PM MST SAT JUL 20 2013
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIMA COUNTY UNTIL 300 PM
MST...
AT 200 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES EAST OF GREEN VALLEY...MOVING WEST AT 15
MPH AND ANOTHER IN NEAR VAIL...MOVING WEST AT 15 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.
AREAS AFFECTED BY THIS STORM INCLUDE...GREEN VALLEY...SAHUARITA...
TUCSON INTERNATIONAL AIRPORT...SOUTH TUCSON AND SAN XAVIER MISSION.
LAT...LON 3175 11120 3223 11102 3219 11052 3175 11054
TIME...MOT...LOC 2108Z 097DEG 13KT 3183 11096
GL
Thunderstorm Wind, Pima
- When
- July 20, 2:40 PM MST
- Where
- Pima County, 6.61 mi ENE of (Dma)davis Monthan A
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Social Media
- Coordinates
- 32.199, -110.772
Thunderstorm winds downed a tree near 29th Street and Houghton Road and downed power lines at Irvington and Houghton Roads.
Flash Flood, Pima
- When
- July 20, 2:45 PM MST to 5:30 PM MST
- Where
- Pima County, 5.94 mi SSW of Vail Jct to 6.93 mi NNE of Tuscon Ryan Fld Arpt
- Cause
- Heavy Rain
- Injuries
- 1 direct, 0 indirect
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 31.952, -110.762
Heavy rain of around one inch in less than 30 minutes caused flash flooding across portions of the Tucson metro area. Tucson’s southeast side was hit hard along Houghton Road from Sahuarita Road north to Golf Links Road then west to around Wilmot Road. Motorists became stranded in vehicles and several people were trapped in washes when the normally dry stream beds began to flow rapidly. One person was injured after being washed downstream in Rose Hill Wash on Tucson’s east side. Other swift water rescues occurred in the Pantano Wash near Golf Links Road and the Rillito River near La Canada Drive. In addition, a motorist was rescued from his vehicle near Creek Street and Bonanza Avenue. The vehicle was later swept away. Near the Tucson International Airport, six inches of pavement depth along a section of South Sears Boulevard near the was completely washed away. Tucson’s southwest side also received heavy rain totaling 1 to 2 inches, especially along Valencia Road from Campbell Avenue westward to near Ryan Field. Several cars were stranded along San Joaquin Road and sections of Snyder Hill Road and Old Ajo Highway were closed due to flash flooding.
Thunderstorm Wind, Pima
- When
- July 20, 3:24 PM MST
- Where
- Pima County, 2.39 mi WSW of Tucson
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Newspaper
- Coordinates
- 32.222, -110.970
Thunderstorm winds downed a large tree near Congress St. and Scott Avenue.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Florida, July 20, 20132 deaths · 2 events
- Rip Current in Florida, July 20, 20131 death · 1 injured · 1 event
- Tornado and Flash Flood in Ohio, July 20, 2013$7.4 million · EF1 · 3 events
- Flood and Heat in Rhode Island, July 20, 20131 death · $5,000 · 3 events
- Hail in South Dakota, July 20, 2013$15 million · 2.5 in hail · 10 events
- Flash Flooding and Debris Flow in California, July 20 to 22, 2013$291,000 · 0.5 in hail · 13 events
- Tornado and Flash Flood in Missouri, July 20 to 23, 2013$145,000 · EF0 · 26 events
- Hail and Damaging Wind in South Dakota, July 20, 2013$320,000 · 2 in hail · 6 events
- Flash Flooding and Damaging Winds in California, July 20 to 22, 2013$157,000 · 52 kt wind · 14 events
- Flash Flooding and Flooding in Ohio, July 20, 2013$44,000 · 56 kt wind · 17 events
- Damaging Winds and Lightning Strikes in Massachusetts, July 20, 2013$47,000 · 50 kt wind · 8 events
- Flash Flooding and Flood in Indiana, July 20, 2013$40,000 · 56 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459775, 460084, 459778.